Wisconsin, 2015

Hail and Damaging Winds in Wisconsin, August 14, 2015

August 14, 2015 · NWS MKX · 8 events in 5 counties and zones

A severe squall line moved south through eastern WI in conjunction with the passage of a trough of low pressure. Damaging straight line winds and large hail occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$16,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A severe squall line moved south through eastern WI in conjunction with the passage of a trough of low pressure. Damaging straight line winds and large hail occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 14, 1:13 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 14, 1:13 PM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
213 PM CDT FRI AUG 14 2015

.SHORT TERM...

.TONIGHT AND SATURDAY...FORECAST CONFIDENCE...MEDIUM

STILL LOOKS LIKE THERE WILL BE A CHANCE FOR STORMS THIS AFTERNOON AS
A WEAK WAVES MOVES THROUGH...THOUGH STRUGGLING TO GET MUCH IN THE
WAY OF CUMULUS RIGHT NOW. HRRR HAS THE BEST HANDLE ON CONVECTION TO
THE NORTH AND EAST OF THE FORECAST AREA THOUGH...AND STILL SHOWS
CONVECTION DEVELOPING ACROSS THE FORECAST AREA MID TO LATE
AFTERNOON. HAVE THUS MAINTAINED POPS FOR NOW.

THOUGH A FEW STORMS COULD HANG ON INTO LATE EVENING...ANY STORMS
THAT DO DEVELOP WILL LIKELY DIMINISH DURING THE EVENING AS DAYTIME
HEATING IS LOST. SHOULD SEE MOSTLY CLEAR SKIES THEN LATER IN THE
NIGHT. WITH LIGHT WINDS IN PLACE...MAY SEE SOME FOG
DEVELOP...ESPECIALLY IN LOW LYING AREAS.

UPPER RIDGING WILL CONTINUE TO BUILD INTO THE AREA SATURDAY. TEMPS
ALOFT LOOK FAIRLY SIMILAR TO TODAY...SO WENT WITH SIMILAR HIGH
TEMPS. ONLY BIG DIFFERENCE IS NEAR THE LAKE...WHERE WINDS WILL TURN
ONSHORE BY AFTERNOON...KEEPING IT FROM GETTING AS HOT AS INLAND. MAY
SEE A FEW STORMS FIRE WITHIN AREA OF LOW LEVEL CONVERGENCE IN THE
AFTERNOON. MODELS ARE HIGHLIGHTING A CORRIDOR FROM THE SE TO NW
FORECAST AS HAVING THE BEST CHANCE. OTHERWISE...NOT SEEING A TRIGGER
FOR CONVECTIVE DEVELOPMENT UNDER THE RIDGE.

.SATURDAY NIGHT AND SUNDAY...FORECAST CONFIDENCE...HIGH

THE UPPER RIDGE EXTENDS FROM THE SOUTHWEST U.S. ACROSS SOUTHERN
WISCONSIN. THE 700 MB WINDS INCREASE ACROSS THE UPPER GREAT LAKES
AND SOUTHERN CANADA...BUT REMAIN WEAK OVER SOUTHERN WISCONSIN. THE
850 MB WINDS INCREASE A LITTLE MORE...BUT THE STRONGEST WINDS ARE
TO THE NORTH. THE 850 MB TEMPERATURES REMAIN NEAR 20 CELSIUS AS
THE 500 MB TEMPERATURES INCREASE. DESPITE STEEP LOW LEVEL LAPSE
RATES...THE MID LEVEL LAPSE RATES ARE NEAR 6 CELSIUS/KM...WITH
ONLY A SHALLOW LAYER OF MOISTURE NEAR 700 MB. THEREFORE SUNDAY
SHOULD NOT HAVE ANY THUNDERSTORM DEVELOPMENT.

925 TEMPERATURES RISE TO AROUND 28 CELSIUS...SO ANOTHER HOT DAY
IS EXPECTED. MOST PLACES SHOULD GET TO AT LEAST 90. APPEARS STEEP
LAPSE RATES WILL MIX OUT DEW POINTS AGAIN DURING THE AFTERNOON
THEREFORE HEAT INDEX VALUES SHOULD REMAIN BELOW ADVISORY CRITERIA.

.SUNDAY NIGHT AND MONDAY...FORECAST CONFIDENCE...HIGH

THE UPPER RIDGE SAGS SOUTH WITH AN UPPER LEVEL ZONAL FLOW ACROSS
THE U.S. CANADIAN BORDER AREA DROPPING TOWARDS SOUTHERN WISCONSIN.
AN 115 KNOT 250 MB UPPER JET WILL LIFT NORTH OF THE UPPER GREAT
LAKES LATER MONDAY. THIS INCREASES THE UPPER DIVERGENCE ACROSS
SOUTHERN WISCONSIN IN THE RIGHT ENTRANCE REGION OF THE JET. THE
850 MB THERMAL RIDGE MOVES ACROSS SOUTHERN WISCONSIN BUT COOLS A
LITTLE AS IT DOES. 850 MB DEW POINTS INCREASE TO 10 TO 13 CELSIUS.
THE 850 MB WINDS ARE RATHER WEAK AROUND 20 KNOTS.

A WEAK COLD FRONT MOVES TOWARDS SOUTHERN WISCONSIN DURING THIS
PERIOD BUT THE FRONTAL PASSAGE IS SLOWER AND DOES NOT MOVE ACROSS
SOUTHERN WISCONSIN YET ON THE GFS.

ZERO TO 1 KM CAPE IS WEAKER AT ONLY AROUND 500 TO 1000 JOULES/KG
WITH MID LEVEL LAPSE RATES AROUND 5.7 CELSIUS/KM. THE GFS HAS
SOME PRECIPITATION MONDAY...BUT IT IS FAIRLY LIGHT.

.LONG TERM...

.MONDAY NIGHT AND TUESDAY...FORECAST CONFIDENCE...MEDIUM

THE UPPER LEVEL ZONAL FLOW BECOMES MORE WEST SOUTHWEST AS A
SHORTWAVE MOVES ACROSS THE NORTHERN ROCKIES.

THE GFS STALLS THE FRONT ACROSS SOUTHERN WISCONSIN AS HIGH
PRESSURE MOVES ACROSS LAKE SUPERIOR AND SOUTHERN CANADA.

THE 00Z ECMWF STALLS THE FRONT ACROSS NORTHERN OR CENTRAL
ILLINOIS. AS A RESULT THE GFS BRINGS A MODERATE AMOUNT OF
PRECIPITATION TUESDAY...WHILE THE 00Z ECMWF IS MAINLY DRY.

.TUESDAY NIGHT AND WEDNESDAY...FORECAST CONFIDENCE...MEDIUM

THE GFS AND ECMWF MOVES THE TROUGH ACROSS THE UPPER AND MID
MISSISSIPPI VALLEY LATER WEDNESDAY AND WEDNESDAY NIGHT.

PRECIPITATION CONTINUES TUESDAY NIGHT AND WEDNESDAY AS THE GFS
TAKES A STRONG LOW INTO NORTHERN WISCONSIN. PREFER THE WEAKER AND
SLOWER LOW ON THE ECMWF WHICH BRINGS MOST OF THE PRECIPITATION
WEDNESDAY.

.THURSDAY AND FRIDAY...FORECAST CONFIDENCE...MEDIUM

A ZONAL FLOW AGAIN DEVELOPS IN THE MID/UPPER LEVELS ACROSS THE
NORTHERN U.S. WITH THE ECMWF SHOWING MORE OF A TROUGH NEAR THE
NORTHWEST U.S. FRIDAY.

BOTH THE GFS AND ECMWF ARE DRY THURSDAY...WITH THE 12Z GFS
BRINGING A QUICKER SOUTH FLOW AND WARM AIR ADVECTION.

BOTH THE 12Z GFS AND 00Z ECMWF KEEP A LOW OVER THE HIGH PLAINS
FRIDAY WITH SOME PRECIPITATION MAINLY JUST NORTHWEST OF THE
FORECAST AREA.

&&

.AVIATION/00Z TAFS/...

STILL THINK A FEW STORMS MAY DEVELOP THIS AFTERNOON AS A WEAK WAVE
MOVES THROUGH. ANY STORMS THAT TO FORM WILL PROBABLY DIMINISH IN THE
EVENING AS DAYTIME HEATING IS LOST.

COULD SEE SOME FOG IN A FEW SPOTS TONIGHT...ESPECIALLY IN LOW LYING
AREAS. OTHERWISE...VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH
SATURDAY.

A COUPLE MODELS ARE FIRING OFF A FEW STORMS SATURDAY AFTERNOON
WITHIN A ZONE OF LOW LEVEL CONVERGENCE. MODELS ARE HIGHLIGHTING A
CORRIDOR FROM THE SE TO NW FORECAST AS HAVING THE BEST CHANCE.
OTHERWISE...LOOKS MAINLY DRY AS STRONG UPPER RIDGING LEANS EASTWARD
INTO THE AREA.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

TONIGHT/SATURDAY AND AVIATION/MARINE...DDV
SATURDAY NIGHT THROUGH FRIDAY...HENTZ
Hazardous weather outlook, Aug 14, 2:20 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
320 PM CDT FRI AUG 14 2015

WIZ046-047-051-052-056>060-062>072-152030-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
320 PM CDT FRI AUG 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

HEAT INDEX VALUES WILL APPROACH 95 THROUGH LATE AFTERNOON.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
WITH PASSAGE OF A WEAK TROUGH. THERE IS A MARGINAL RISK OF SEVERE
THUNDERSTORMS WITH STRONG WINDS AND HAIL MAINLY NORTH OF A SPRING
GREEN TO BELOIT LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

HEAT INDEX VALUES WILL BE AROUND 95 SATURDAY AFTERNOON AND EARLY
EVENING...WITH SOME COOLING POSSIBLE ALONG THE LAKE MICHIGAN
SHORE. HEAT INDEX VALUES WILL APPROACH 95 AGAIN SUNDAY AFTERNOON
AND EARLY EVENING.

CHANCES FOR THUNDERSTORMS RETURN LATE SUNDAY NIGHT THROUGH MONDAY
NIGHT AS A COLD FRONT MOVES THROUGH THE REGION.

LOW PRESSURE MOVING TOWARD WISCONSIN WEDNESDAY WILL BRING CHANCES
FOR THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...WITH THE
CHANCE FOR STORMS LINGERING THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

LMZ643>646-152030-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
320 PM CDT FRI AUG 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS...INTO THE EVENING...WITH
PASSAGE OF A WEAK TROUGH. THE STORMS COULD PRODUCE STRONG WINDS
AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

CHANCES FOR THUNDERSTORMS RETURN MONDAY AND MONDAY NIGHT WITH A
COLD FRONT.

LOW PRESSURE MOVING TOWARD WISCONSIN WEDNESDAY WILL BRING CHANCES
FOR THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...WITH THE
CHANCE FOR STORMS LINGERING THROUGH THURSDAY.

HENTZ

WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Aug 14, 4:00 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 PM CDT FRI AUG 14 2015

WIZ051-052-142245-
SHEBOYGAN-FOND DU LAC-
500 PM CDT FRI AUG 14 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SHEBOYGAN AND
NORTHEASTERN FOND DU LAC COUNTIES...

AT 459 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR
APPLETON...MOVING SOUTH AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  NORTH FOND DU LAC AROUND 535 PM CDT.
  FOND DU LAC AROUND 540 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE JOHNSONVILLE...
JOHNSBURG...PIPE...LAMARTINE...MOUNT CALVARY...ST. CLOUD...
GREENBUSH...GLENBEULAH...MARYTOWN AND PEEBLES.

BOATERS ON LAKE WINNEBAGO SHOULD SEEK SAFE HARBOR.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4372 8866 4389 8859 4389 8841 4394 8840
      4394 8817 4389 8816 4389 8774 4381 8773
      4376 8770
TIME...MOT...LOC 2159Z 005DEG 38KT 4420 8831

HENTZ
Special weather statement, Aug 14, 4:04 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
504 PM CDT FRI AUG 14 2015

WIZ052-142245-
SHEBOYGAN-
504 PM CDT FRI AUG 14 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SHEBOYGAN
COUNTY...

AT 502 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS 16 MILES
NORTHWEST OF MANITOWOC...MOVING SOUTH AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  ELKHART LAKE AROUND 540 PM CDT.
  SHEBOYGAN...PLYMOUTH...SHEBOYGAN FALLS...HOWARDS GROVE AND KOHLER
AROUND 545 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE JOHNSONVILLE...HAVEN
AND GLENBEULAH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4374 8771 4372 8771 4368 8804 4369 8804
      4389 8807 4389 8774 4386 8773 4381 8773
      4376 8770
TIME...MOT...LOC 2202Z 348DEG 30KT 4417 8796

HENTZ
Special weather statement, Aug 14, 4:43 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
543 PM CDT FRI AUG 14 2015

WIZ059-060-066-142315-
MILWAUKEE-OZAUKEE-WASHINGTON-
543 PM CDT FRI AUG 14 2015

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON AND
OZAUKEE COUNTIES...

AT 542 PM CDT...A STRONG THUNDERSTORM WAS OVER NEWBURG...OR NEAR
SAUKVILLE...MOVING SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WEST BEND...MEQUON...GRAFTON...CEDARBURG...PORT WASHINGTON...FOX
POINT...SAUKVILLE...BAYSIDE...THIENSVILLE...FREDONIA...NEWBURG AND
WAUBEKA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4338 8787 4330 8789 4326 8791 4324 8791
      4321 8790 4320 8790 4318 8788 4316 8789
      4343 8816 4354 8796 4343 8783
TIME...MOT...LOC 2242Z 323DEG 29KT 4343 8800

HENTZ

The radar

The Green Bay radar (KGRB), 72 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheboygan

When
August 14, 4:55 PM CST to 5:10 PM CST
Where
Sheboygan County, 0.81 mi NE of Edwards to 2.38 mi NNW of Kohler Andrae State Park
Measured
60 kt (69 mph) measured gust
Property damage
$10,000
Reported by
Public
Coordinates
43.888, -87.818

Numerous trees down and some powerlines down.

Thunderstorm Wind, Sheboygan

When
August 14, 4:56 PM CST
Where
Sheboygan County, 0.74 mi E of Haven
Measured
51 kt (59 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
43.852, -87.735

A flag pole fell on an individual, who suffered a broken arm, at the Whistling Straits golf course during the PGA Championship. The leaderboard was also blown over.

Hail, Fond du Lac

When
August 14, 5:30 PM CST
Where
Fond du Lac County, 0.85 mi NW of Oakfield
Measured
1.5 in hail
Reported by
Public
Coordinates
43.690, -88.560

Thunderstorm Wind, Washington

When
August 14, 5:55 PM CST
Where
Washington County, 1.51 mi W of Hartford
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.320, -88.410

Numerous 8 inch to 2 foot diameter branches down. A branch landed on a garage.

Hail, Waukesha

When
August 14, 6:27 PM CST
Where
Waukesha County, 2.5 mi SE of Downtown Waukesha
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.994, -88.185

Hail, Milwaukee

When
August 14, 6:32 PM CST
Where
Milwaukee County, 2.13 mi SSE of Greendale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.900, -87.990

Large hail with 30 to 35 mph wind gusts.

Hail, Waukesha

When
August 14, 6:33 PM CST
Where
Waukesha County, 2.31 mi SSE of Edgewood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.040, -88.280

Hail, Waukesha

When
August 14, 6:48 PM CST
Where
Waukesha County, 1.71 mi SW of Edgewood
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
43.050, -88.320

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599211, 599273, 599196, 599274, 599271, 599197, 599200, 599202.